Epilepsy is a chronic neurological disorder that affects around 250,000 Australians. Seizures occur due to sudden and disorganised electrical discharge in various parts of the brain. The clinical presentation of a seizure can vary considerably depending upon the site and extent of neuronal hyperexcitability. Seizures may take the form of brief lapses of attention or muscle jerks, or they can be experienced as severe and prolonged convulsions.

Anti-epileptic drugs (AED) are the most common form of treatment for epilepsy. For around 70%of people with epilepsy, treatment with an AED allows them to live seizure-free. Unfortunately, seizures sometimes recur in patients with previously well-controlled epilepsy. These seizures are commonly referred to as breakthrough seizures.

Breakthrough seizures can have a devastating impact on both the physical and emotional well-being of a person with epilepsy. A single seizure has the potential to cause significant physical injury including broken bones and head injury related to falls. There may also be a number of personal and social issues related to vocational matters, driving restrictions, reduced self-esteem, and anxiety surrounding the possibility of further seizures.

There are a large number of factors that could precipitate breakthrough seizures, including:

  • Fever or illness;
  • Stress;
  • Sleep deprivation;
  • Flashing lights;
  • Alcohol;
  • Hormonal changes related to puberty, menstruation, or menopause;
  • Metabolic events such as reduced sodium levels or severe changes in blood glucose levels;
  • Drug interactions; and
  • Unknown causes.

However, one of the most commonly overlooked causes is simply non-adherence with the prescribed therapy. Studies suggest that up to 50% of people with chronic conditions do not take their medication as prescribed. This is concerning in the context of epilepsy as non-adherence to AEDs has been associated with a three-fold increase in the risk of mortality.

The reasons for non-adherence are varied and complex. However, non-adherence may be exacerbated by confusion, overly complicated dosing schedules, frequent changes to the medication regime, lack of understanding of the importance of long-term therapy, concern over side effects, and simple forgetfulness. Data has consistently shown lower adherence levels in patients with less severe epilepsy and in those who have not experienced a seizure for a long time. There is also an inverse correlation with the number of tablets required each day as patients with a lower daily pill burden generally exhibit better adherence. This effect appears to be common to all medications, regardless of the indication.

Strategies that may be considered to improve adherence include:

  • Dose administration aids, particularly for patients who forget their doses;
  • Simplifying the medication regime;
  • Switching from standard release medications to prolonged release formulations to enable fewer daily doses; and
  • Improved patient education.

Patients who are fully compliant with AED therapy may also experience a drop in serum levels due to a drug interaction. This may occur due to the addition of a medication that induces the hepatic metabolism of the AED or following discontinuation or dose reduction of a medication that was inhibiting the metabolism of the AED.

There is also a range of medications that can lower the seizure threshold without necessarily affecting serum levels of AED. A selection of these agents is shown in Table 1.

Table 1. Medications that may lower the seizure threshold

Medication Class Medications Comments
Antibiotics Penicillins
Cephalosporins
Amphotericin
Imipenem
Particularly with large intravenous doses or concomitant renal failure
Tricyclic antidepressants Amitriptyline
Clomipramine
Dothiepin
Doxepin
Imipramine
Uncommon – risk is greatest at the start of therapy. Doxepin may be preferred.
Serotonin selective reuptake inhibitors Citalopram
Fluoxetine
Sertraline
Uncommon
Monoamine oxidase inhibitors Moclobemide Uncommon
Antipsychotics Chlorpromazine
Clozapine
Olanzapine
Risperidone
Avoid clozapine if possible
Bronchodilators Aminophylline
Analgesics Pethidine
Fentanyl
Tramadol
Avoid pethidine in patients with epilepsy
Immunosuppressants Cyclosporin

 

The increasing use of generic substitutions has also caused concern about the potential to increase the risk of breakthrough seizures. For any medication to be able to be substituted, the generic brand must demonstrate bioequivalence to the original brand. Bioequivalence is a pharmacokinetic term ascribed to medicines that contain identical active ingredients and produce equivalent physiological effects. Most studies have not provided conclusive evidence of a loss of seizure control when switching from the originator brand of an AED to the generic equivalent. However, there may be a small subset of patients who are particularly sensitive to pharmacokinetic variability. Therefore, caution should be exercised when making a brand substitution. Healthcare professionals must also ensure that patients are adequately educated on their medications to avoid confusion.

Breakthrough seizures can have a significant impact on a patient’s quality of life, as well as increasing treatment costs. It is important that all people with epilepsy receive appropriate education and support to optimise their therapy and prevent the incidence of this potentially devastating event.

References:

  1. Ettinger AB, Adiga RK. Breakthrough seizures-approach to prevention and diagnosisUS Neurology 2008; 4(1): 40-2.
  2. Gidal, B. Generic antiepileptic drugs: how good is close enough? Epilepsy Curr. 2012; 12(1): 32-4.
  3. Neurology Expert Group. Epilepsy and seizures. In: Therapeutic Guidelines: Neurology. Melbourne: Therapeutic Guidelines; 2017.
  4. World Health Organization. Epilepsy Fact Sheet. Geneva: WHO; 2017.

Subscribe Knowledge Centre Updates

Enter your details to receive Knowledge Centre updates